Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 39, NWS Pocatello, ID

July 10, 1998Blaine County, Lincoln County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 10, 1998, 4:17 PM MDT for Blaine County, Lincoln County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 4:17 PM MDT (22:17 UTC)
Expired
Jul 10, 1998, 4:45 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Blaine County, ID, Lincoln County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1998-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1998-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS1 KPIH 102216 RRA
SVRPIH
IDC013-063-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
417 PM MDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BLAINE COUNTY IN SOUTH CENTRAL IDAHO
  EASTERN LINCOLN COUNTY IN SOUTHERN IDAHO

* UNTIL 445 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES EAST OF RICHFIELD AND 2 MILES SOUTH OF
  CAREY... MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE OVER HIGHWAY 26 AND 93 BETWEEN
RICHFIED AND CAREY UNTIL 445 PM

THIS STORM MAY PRODUCE HAIL TO 1 INCH IN DIAMETER AND DAMAGING WINDS
TO 60 MPH.  SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 10, 2:15 PM MDT, 2 hours 2 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
215 PM MDT FRI JUL 10 1998

MAIN CONCERN IS POTENTIAL FOR STRONG TO SEVERE STORMS INTO THIS
EVENING. THE AIR MASS HAS MOISTENED CONSIDERABLY THE PAST 24 HOURS.
THIS TRANSLATES INTO MORE INSTABILITY AND POTENTIALLY WETTER STORMS.
IN ADDITION...THE APPROACHING TROF IS INCREASING THE SHEAR WHICH IS
LEADING TO A MORE FAVORABLE ENVIRONMENT FOR STRONGER MORE PERSISTENT
STORMS.  DAYTIME HEATING NOW IN FULL SWING WITH SHOWERS QUICKLY
DEVELOPING SOUTHCENTRAL HIGHLANDS.  BOTTOM LINE...SUFFICIENT
INSTABILITY AND SHEAR EARLY THIS EVENING FOR SCATTERED
THUNDERSTORMS...A FEW POSSIBLY SEVERE.  REGARDING APPROACHING
TROF...ETA HAS BEEN PERFORMING EXTREMELY POORLY LATELY AND CONTINUES
MUCH TOO FAR NORTH WITH THIS FEATURE.  WILL FOLLOW AVN WHICH SWINGS
SIGNIFICANT UPPER AIR ENERGY INTO EASTERN IDAHO LATER TONIGHT AND
EARLY SATURDAY.  WITH GOOD UPPER LEVEL DIVERGENCE AND OTHER DYNAMIC
FORCING...A FEW ADDITIONAL SHOWERS SHOULD DEVELOP IN ADVANCE OF THIS
SYSTEM LATER TONIGHT.  THE COLD FRONT WILL SWING ACROSS EASTERN IDAHO
SATURDAY WITH A DRYER AND COOLER AIR MASS FLOODING INTO EASTERN IDAHO
IN THE AFTERNOON.  HOWEVER...ENOUGH INSTABILITY WILL PERSIST IN THE
EASTERN TERRAIN FOR SHOWERS INTO THE EVENING.  FOR THE SECOND DAY IN
A ROW THE LONG RANGE MRF BUILD A VERY HEALTHY AND HOT RIDGE OVER THE
REGION NEXT WEEK.  BAUCK
.WSR88D KSFX OPERATIONAL...VCP21.

IDA BU 058/081 047/082 048 03531
PIH BU 059/083 051/085 051 03521

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:20 PM MDTSevere Thunderstorm WarningPIHLincoln30 min
Jul 10, 3:37 PM MDTSevere Thunderstorm WarningPIHBlaine, Lincoln33 min
Jul 10, 4:24 PM MDTSevere Thunderstorm WarningPIHCuster36 min
Jul 10, 4:39 PM MDTSevere Thunderstorm WarningPIHButte61 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.